Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Hastings, NE

June 28, 2016Jewell County, Kansas; Nuckolls County, Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 28, 2016, 1:49 AM CDT for Jewell County, Kansas; Nuckolls County, Webster County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 1:49 AM CDT (06:49 UTC)
Expired
Jun 28, 2016, 2:30 AM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS53 KGID 280649
SVRGID
KSC089-NEC129-181-280730-
/O.NEW.KGID.SV.W.0206.160628T0649Z-160628T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
149 AM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEWELL COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 230 AM CDT

* AT 149 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOSTWICK...OR
  37 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SUPERIOR...MANKATO...JEWELL...GUIDE ROCK...BURR OAK...FORMOSO...RANDALL...
  WEBBER...MONTROSE...BOSTWICK AND LOVEWELL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 9794 3957 9822 4005 9841 4014 9815
      3987 9793 3958 9793
TIME...MOT...LOC 0649Z 334DEG 37KT 3999 9824 

HAIL...1.50IN
WIND...60MPH
 
$$

HEINLEIN
3 follow-up statements
675 
WWUS53 KGID 280705
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
205 AM CDT TUE JUN 28 2016

NEC181-280714-
/O.CAN.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
WEBSTER NE-
205 AM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3957 9794 3957 9822 3998 9838 3999 9838
      4000 9826 4008 9823 4014 9815 3987 9793
TIME...MOT...LOC 0704Z 334DEG 37KT 3984 9815 

$$

KSC089-NEC129-280730-
/O.CON.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
JEWELL KS-NUCKOLLS NE-
205 AM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR JEWELL AND SOUTHWESTERN NUCKOLLS COUNTIES...

AT 204 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANKATO...OR 26
MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 45 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...JEWELL...BURR OAK...FORMOSO...RANDALL...WEBBER...
MONTROSE...BOSTWICK AND LOVEWELL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 9794 3957 9822 3998 9838 3999 9838
      4000 9826 4008 9823 4014 9815 3987 9793
TIME...MOT...LOC 0704Z 334DEG 37KT 3984 9815 

HAIL...1.50IN
WIND...60MPH
 
$$

HEINLEIN
495 
WWUS53 KGID 280725
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
225 AM CDT TUE JUN 28 2016

NEC129-280734-
/O.CAN.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
NUCKOLLS NE-
225 AM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NUCKOLLS COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3957 9794 3957 9822 3997 9837 3999 9838
      3998 9825 3998 9820 3999 9805 3987 9793
TIME...MOT...LOC 0724Z 329DEG 25KT 3983 9813 

$$

KSC089-280730-
/O.CON.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
JEWELL KS-
225 AM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN JEWELL COUNTY...

AT 224 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONTROSE...OR 25
MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL...BURR OAK...FORMOSO...RANDALL...WEBBER...MONTROSE AND
LOVEWELL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 9794 3957 9822 3997 9837 3999 9838
      3998 9825 3998 9820 3999 9805 3987 9793
TIME...MOT...LOC 0724Z 329DEG 25KT 3983 9813 

HAIL...1.50IN
WIND...60MPH
 
$$

PFANNKUCH
833 
WWUS53 KGID 280729
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
229 AM CDT TUE JUN 28 2016

KSC089-280739-
/O.EXP.KGID.SV.W.0206.000000T0000Z-160628T0730Z/
JEWELL KS-
229 AM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEWELL COUNTY WILL
EXPIRE AT 230 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3957 9794 3957 9822 3997 9837 3999 9838
      3998 9825 3998 9820 3999 9805 3987 9793
TIME...MOT...LOC 0727Z 334DEG 37KT 3983 9813 

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:48 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 28, 12:48 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
1248 AM CDT TUE JUN 28 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 329 PM CDT Mon Jun 27 2016

Another day, another chance of thunderstorms across the region. Up
to this point, outside of some isolated stuff, it's been a
pretty quiet day across the CWA. More activity to our east and
west. Not a lot of change aloft, upper air and satellite data
continue to show zonal/low amplitude northwesterly flow in place,
sitting between broad ridging over the Rockies and a trough
swinging through the Great Lakes region. Though subtle, satellite
showing a shortwave disturbance embedded in the main flow moving
through eastern WY. At the surface, obs showing a couple of
boundaries affecting the CWA. One draped just south of the NE/KS
state line, the other located closer to I-80. In between the 2 is
more northeasterly (at times gusty) winds and dewpoints in the
lower/mid 60s. On the other side, more easterly/lighter winds and
dewpoints mainly in the 50s. SPC meso page showing gradually
eroding capping over the area, with a better instability axis
located over the High Plains and closer to the MO River. Through
the rest of this afternoon, while the better forcing is still off
to the west, thunderstorm chances remain in place across the CWA.

Expecting activity over the High Plains to continue to expand in
coverage through the rest of the day as that disturbance continues
to push east, with the main concern being with its evolution
through the overnight hours. Recent models runs showing a
general southeastward movement to the activity through tonight
along the better convergence of the increasing (20-30kt) LLJ,
though also show the main instability axis (while waning with
time) remaining over the High Plains. Can't completely rule out
thunderstorm chances at any particular part of the CWA, but the
best chances look to continue to be over west-southwesterly half.
Depends on the model, some are more aggressive with the areal
coverage than others. Instability/shear parameters keeps the
concern for strong/severe thunderstorms remains in place overnight
in place, will keep mention going in HWO.

Looking at tomorrow, have some slight chance pops continuing into
the morning hours, but for the remainder of the day, confidence is
on the lower side. Inherited a dry forecast for the afternoon
hours, some keep scattered activity around all day, others show
activity off to the west of the CWA. Decided to keep that dry
mention going. At the surface, winds across the area look to once
again be east/southeasterly (10-15 MPH), as high pressure builds
into the upper midwest and low pressure remains over the Rockies.
Didn't make any significant changes to forecast highs, which are
in the mid 80s for most locations.

.LONG TERM...(Tuesday night through Monday)
Issued at 329 PM CDT Mon Jun 27 2016

Similar to today, thunderstorms are expected to develop during the
afternoon hours on Tuesday over the High Plains, as yet another
shortwave disturbance is riding around the edge of the ridge. The
better chances for us remain in the Tuesday evening/overnight
hours. Some models continue to show things being a bit different
than today, with a northward shift to the activity, starting out
more over SD/NE vs NE/CO/KS (like today). Already had likely PoPs
going in the forecast over portions of the CWA and felt those
handled things well for now, though did adjust the area of those
higher PoPs a bit. Models showing a stronger LLJ developing
(compared to tonight), with better placement of instability over
the area, and sufficient deeper layer shear is expected to be in
place to keep the threat for severe weather going. As we get into
Wednesday, confidence in just how much lingering activity is still
around through the morning hours is low, but the best chances
would be across the southern third or so of the CWA. Have a
noticeable drop in PoPs for the afternoon hours, though some
models suggest there won't be much around post 12Z.

Not going to go into a lot of details regarding the forecast for
Wednesday night through Monday, could basically copy/paste the
general story in from the past few days. Upper level flow remains
progressive, northwesterly to more zonal at times, embedded
shortwave disturbances periodically affecting the area. Do have
PoPs in every period of this time frame, because it's difficult at
this point to have much confidence in removing PoPs due to
timing/location differences, not because we're expecting a multi-
day rainout. Too early to pin down severe potential, but it will
be a concern.

As far as temperatures go, forecast calls for near-normal to
perhaps slightly below normal highs through this time frame.
Generally mid 80s for highs through Thursday, perhaps a bump up
into the upper 80s for Monday. Forecast lows remain in the 60s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday night)
Issued at 1248 AM CDT Tue Jun 28 2016

General overview:
While confidence is relatively high that VFR ceiling/visibility
will prevail through the period (although could foresee a low-end
VFR ceiling for a time), confidence in the timing/likelihood of
potential thunderstorm activity is solidly below average.

Precipitation/thunderstorms:
Right off the bat this morning, a small area of thunderstorms is
ongoing roughly 30 miles south/southeast of the terminals, but at
least in the next few hours, this is not expected to be a factor.
IF (a "big if") storms were to affect KGRI/KEAR during the
period, this would in theory be most favored during the 12z-18z
time frame. However, confidence is still too low at this time to
even introduce a generic "vicinity" (VCTS) mention. Obviously
amendments will be made as necessary.

Surface wind:
Not accounting for any possible thunderstorm outflow effects,
sustained speeds should average under 12kt for most of, if not the
entire period, with direction generally transitioning from
northeast early this morning, to southeast through much of the
day/evening.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 27, 10:21 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1021 PM CDT MON JUN 27 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
290330-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1021 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SOME THUNDERSTORMS OVERNIGHT. THESE STORMS
ARE NOT ANTICIPATED TO BE SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE TUESDAY
THROUGH SUNDAY TIME FRAME. ALTHOUGH IT IS NEARLY IMPOSSIBLE TO RULE
OUT AT LEAST HIT-AND-MISS ACTIVITY ON ANY GIVEN DAY OR NIGHT...IT
CURRENTLY APPEARS THAT SOME OF THE MOST WIDESPREAD COVERAGE MIGHT
OCCUR TUESDAY NIGHT INTO WEDNESDAY...IF AN ORGANIZED COMPLEX OF
STORMS MOVES IN FROM THE NORTH OR NORTHWEST.

GIVEN ALL OF THE THUNDERSTORM CHANCES DURING THE NEXT SEVERAL
DAYS...THERE IS A DECENT BET FOR A FEW ROUNDS OF SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH
HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING.
CURRENTLY...THERE IS AT LEAST A MARGINAL RISK OF SEVERE STORMS
ACROSS THE ENTIRE OUTLOOK AREA FROM TUESDAY EVENING INTO
WEDNESDAY MORNING. A MARGINAL RISK EXISTS FOR WEDNESDAY AFTERNOON
INTO EVENING ACROSS MUCH OF SOUTH CENTRAL NEBRASKA. ADDITIONAL
CHANCES FOR SEVERE WEATHER COULD MATERIALIZE LATER IN THE
WEEK...BUT IT IS STILL TOO EARLY TO CONFIDENTLY ASSESS THIS
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT

In the hours before

Special weather statement, Jun 28, 1:43 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
143 AM CDT TUE JUN 28 2016

KSZ007-NEZ085-086-280730-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
143 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...SOUTHWESTERN NUCKOLLS
AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 230 AM CDT...

AT 143 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOSTWICK...OR 39 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...JEWELL...GUIDE ROCK...BURR OAK...FORMOSO...RANDALL...
WEBBER...MONTROSE...BOSTWICK AND LOVEWELL STATE PARK.

LAT...LON 3957 9808 3957 9822 4013 9844 4024 9820
      3996 9793 3961 9793
TIME...MOT...LOC 0643Z 334DEG 37KT 4002 9825

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:43 AM CDTSpecial Weather StatementGIDJewell47 min
Jun 28, 2:31 AM CDTSpecial Weather StatementGIDJewell44 min
Jun 28, 3:06 AM CDTSpecial Weather StatementGIDJewell39 min
Jun 28, 3:46 AM CDTSpecial Weather StatementGIDSmith44 min
Jun 28, 4:57 AM CDTSpecial Weather StatementGIDSmith33 min
Jun 28, 5:08 AM CDTSevere Thunderstorm WarningGIDOsborne, Smith14 min
Jun 28, 7:29 AM CDTSpecial Weather StatementGIDMitchell16 min
Jun 28, 7:45 AM CDTSpecial Weather StatementGIDSmith15 min
Jun 28, 8:03 AM CDTSpecial Weather StatementGIDSmith27 min
Jun 28, 8:39 AM CDTSpecial Weather StatementGIDOsborne21 min
Jun 28, 8:47 AM CDTSpecial Weather StatementGIDOsborne13 min
Jun 28, 9:28 AM CDTSpecial Weather StatementGIDSmith17 min
Jun 28, 9:44 AM CDTSpecial Weather StatementGIDSmith16 min
Jun 28, 9:49 AM CDTSpecial Weather StatementGIDOsborne26 min
Jun 28, 11:45 AM CDTSpecial Weather StatementGIDOsborne15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.